Alert archive / Michigan / High Wind Watches in 2017

High Wind Watch 3, NWS Detroit, MI

April 5, 20176 counties in Michigan

NWS Detroit, MI issued this high wind watch at Apr 5, 2017, 3:57 AM EDT for 6 counties in Michigan. It took effect at Apr 6, 2017, 4:00 AM EDT. It was in force for 47 min.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 3:57 AM EDT (07:57 UTC)
In effect from
Apr 6, 2017, 4:00 AM EDT
Expired
Apr 6, 2017, 4:47 AM EDT
In force
47 min
Issued by
NWS Detroit, MI

Counties Bay County, MI, Huron County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS73 KDTX 050757
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
357 AM EDT Wed Apr 5 2017

MIZ048-049-054-055-063-052030-
/O.NEW.KDTX.HW.A.0003.170406T1200Z-170407T1200Z/
Bay-Huron-Tuscola-Sanilac-St. Clair-
Including the cities of Bay City, Bad Axe, Caro, Sandusky, 
and Port Huron
357 AM EDT Wed Apr 5 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...

The National Weather Service in Detroit/Pontiac has issued a High
Wind Watch, which is in effect from Thursday morning through
Friday morning. 

HAZARDOUS WEATHER...

 * A powerful low pressure system is expected to produce strong
   and possibly damaging onshore wind into the Saginaw Valley and
   Thumb region Thursday through Thursday night. 

 * Windy conditions will develop tonight but gusts are expected to
   remain 40 mph or less. 

 * Northeast gusts of 50 to 60 mph will then be possible from
   about sunrise Thursday...first over Saginaw Bay and the
   northern Thumb...and then spreading southward toward Port Huron
   during the afternoon through Thursday night. 

IMPACTS...

 * The strongest wind is expected to be near the shorelines of
   Saginaw Bay and Lake Huron. 

 * Damage to trees...powerlines...and structures will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

BT
2 follow-up statements
470 
WWUS73 KDTX 051925
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
325 PM EDT Wed Apr 5 2017

MIZ053-060800-
/O.EXB.KDTX.HW.A.0003.170406T0800Z-170407T0800Z/
Saginaw-
Including the city of Saginaw
325 PM EDT Wed Apr 5 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Detroit/Pontiac has issued a High
Wind Watch, which is in effect from late tonight through late
Thursday night. 

HAZARDOUS WEATHER...

 * A powerful low pressure system is expected to produce strong
   and possibly damaging onshore wind into the Saginaw Valley and
   Thumb region tonight through Thursday night. 

 * Northeast winds will develop tonight, particularly after 2 AM
   EDT, with wind gusts of 50 mph or greater possible along
   shoreline areas of Saginaw Bay and Lake Huron north of Harbor
   Beach. 

 * Northeast gusts of 50 to 60 mph will then be possible after
   sunrise Thursday through Thursday evening. ..first over 
   Saginaw Bay and the northern Thumb...and then spreading 
   southward toward Port Huron during the afternoon through 
   Thursday night. 

IMPACTS...

 * The strongest wind is expected to be near the shorelines of 
   Saginaw Bay and Lake Huron. 

 * Damage to trees...powerlines...and structures will be 
   possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

MIZ048-049-054-055-063-060800-
/O.EXT.KDTX.HW.A.0003.170406T0800Z-170407T0800Z/
Bay-Huron-Tuscola-Sanilac-St. Clair-
Including the cities of Bay City, Bad Axe, Caro, Sandusky, 
and Port Huron
325 PM EDT Wed Apr 5 2017

...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

The High Wind Watch is now in effect from late tonight through
late Thursday night. 

HAZARDOUS WEATHER...

 * A powerful low pressure system is expected to produce strong
   and possibly damaging onshore wind into the Saginaw Valley and
   Thumb region tonight through Thursday night. 

 * Northeast winds will develop tonight, particularly after 2 AM
   EDT, with wind gusts of 50 mph or greater possible along
   shoreline areas of Saginaw Bay and Lake Huron north of Harbor
   Beach. 

 * Northeast gusts of 50 to 60 mph will then be possible after
   sunrise Thursday through Thursday evening. ..first over 
   Saginaw Bay and the northern Thumb...and then spreading 
   southward toward Port Huron during the afternoon through 
   Thursday night.  

IMPACTS...

 * The strongest wind is expected to be near the shorelines of 
   Saginaw Bay and Lake Huron. 

 * Damage to trees...powerlines...and structures will be 
   possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

CB
347 
WWUS73 KDTX 060847
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
447 AM EDT Thu Apr 6 2017

MIZ048-049-053>055-063-061000-
/O.CAN.KDTX.HW.A.0003.000000T0000Z-170407T0800Z/
Bay-Huron-Saginaw-Tuscola-Sanilac-St. Clair-
Including the cities of Bay City, Bad Axe, Saginaw, Caro, 
Sandusky, and Port Huron
447 AM EDT Thu Apr 6 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Detroit/Pontiac has cancelled the
High Wind Watch. It is replaced by the winter storm warning in 
the Thumb region and the winter weather advisory for the Saginaw 
valley.

&&

$$

MIZ068>070-075-076-082-083-062045-
/O.NEW.KDTX.WI.Y.0004.170406T1600Z-170407T0400Z/
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Howell, Pontiac, Warren, Ann Arbor, 
Detroit, Adrian, and Monroe
447 AM EDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...

The National Weather Service in Detroit/Pontiac has issued a Wind
Advisory, which is in effect from noon today to midnight EDT
tonight. 

HAZARDOUS WEATHER...

 * Northeast to north wind will gradually increase during the
   morning with strong gusts developing this afternoon through
   this evening. 

 * Wind gusts of 40 to 50 mph are expected during the afternoon
   and evening. 

IMPACTS...

 * The strong wind gusts will make travel hazardous...especially
   for high profile vehicles on east and west roadways. 

 * isolated power outages may be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts over 45 mph are expected. 
Use extra caution when traveling or engaged in outdoor activity.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

BT

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this high wind watch went out at Apr 4, 11:54 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 4, 11:54 PM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1154 PM EDT Tue Apr 4 2017

.AVIATION...

Existing low VFR stratus on track to lift out of the southeast
Michigan airspace through the early morning period.  Satellite
trends correspond well with latest model guidance, lending
confidence expectations for this process to continue over all areas
by 07-08z.  This clearing sky, in conjunction with a gradually
diminishing northwest wind, will maintain the potential for some
degree of fog development before daybreak.  Continue to favor a
conservative approach /MVFR/ given the unclear signal, with just
enough wind and some increase in cirrus overnight perhaps acting to
limit greater development.  Winds turn to northeasterly and
strengthen again Wednesday, turning gusty during the afternoon
period.  Mid level cloud to thicken and lower with time into the
afternoon.  Deeper plume of moisture arriving in advance of strong
low pressure will bring a deteriorating conditions in developing
light rain toward evening.

For DTW...Existing low stratus to clear the terminal by 08z, per
extrapolation of upstream satellite trends.  Clear skies across the
lowest 5000 ft then expected through Wednesday afternoon.
Diminishing northwest wind overnight, shifting to northeasterly and
increasing Wednesday.

//DTW THRESHOLD PROBABILITIES...

* High for ceilings below 5000 ft prior to 08z, low thereafter
  overnight.  High again Wednesday evening.

&&

.PREV DISCUSSION...
Issued at 347 PM EDT Tue Apr 4 2017

DISCUSSION...

A fast moving mid level wave tracking east along the cold front
trailing the departing low will keep light rain showers going over
SE MI for a few more hours this afternoon. A few stray showers may
linger into the early evening but a weak area of high pressure will
begin building into the region which will help bring an end to the
showers. Could see some thinning of the clouds tonight and into
early Wednesday but cirrus associated with the next system will
already begin spreading north over the region.

Much attention in the forecast remains on the Wednesday night to
Friday period when a deep mid/upper level trough and associated
surface low will lift northeast out of the southern plains and
through the region. The expansive and dynamic system will cover much
of the eastern conus by Thursday morning with the northern and
western portion of the precip shield over lower MI through this
time. The center of the surface low is progged to track across
western Lake Erie initially as a strong jet streak rotates around
the base of the trough resulting in max height fall region shifting
toward the east coast causing the surface high to elongate with
trailing trough/low center just east of the area. This will keep
precip chances around possibly into Friday morning before pulling
away.

This system presents several forecast challenges from rainfall
amounts and possible flooding, to ptype and snowfall amounts, what
portion of the QPF goes to snow vs rain, and also strong winds. QPF
has been consistently in the 1-2 inch range across the CWA with
highest amounts across the Saginaw Valley and Thumb and lesser
amounts toward the Ohio border. Ptype continues to be a big issue as
thermal profiles hover around the 0C line up to nearly 10k feet at
times. Additionally the surface temp will likely be just above
freezing with dewpoints also in the low 30s which means wet bulb
cooling will be less of a factor than normal. Soundings also show a
warm layer developing in the 5-8kft layer as a result of the warm
conveyor belt wrapping around the system.

The deformation forcing will be quite strong with this dynamic
system and will lift north through the area Wednesday night. Models
continue to show this band of forcing eventually settling north and
west of our CWA but will be close enough to result in enhanced
precip rates for a period across the Saginaw Valley. Temperatures up
that way could be cold enough for more snow than rain during the
tail end of the deformation lifting through thus light snowfall
accumulations are in the forecast prior to 12Z Thursday. A
strengthening trowal will set up for Thursday with the deformation
band still nearby resulting in more snow across the north, most
likely mixing with rain, or switching back and forth. Ptype should
transition to rain quickly as one heads south out toward Flint
Wednesday night, but cold air gradually working southeast through
lower MI Thursday into the overnight will present a possible
changeover for all locations. The trowal will linger through
Thursday night as the system slowly lifts up the east coast. Light
accums will be possible through the overnight. All in all it looks
like the area will range from about 2-4 inches north of I69 and
maybe 0-2 inches to the south. With the thermal profile so
susceptible to small changes resulting in big forecast differences,
expect fine tuning with future forecast packages. If higher amounts
can materialize, a winter weather advisory will not be out of the
question, especially when taking into account strong wind gusts (see
next paragraph).

Lastly we'll quickly look at winds. Very strong northeasterly winds
will arrive on the backside of this system Thursday with nearly 50
knots as low as 925mb in the column. With mixing depths looking to
extend up to 900-925mb, we could see some good winds reach the
surface, especially near the Lake Huron Shoreline where unimpeded
flow off the lake will allow stronger gusts. Forecast will go with
gusts reaching 35-40 knots which may necessitate a Wind Advisory
headline.

A general drying trend will commence on Friday as the low moves east
and high pressure builds into the region. Drier conditions will
prevail through the weekend as high pressure remains in place. An
upper level ridge axis moving eastward across the Great Lakes over
the weekend will allow southerly flow to set up into early next
week. The result will be a moderating temperature trend with highs
in the 50s on Saturday increasing to the 60s on Sunday and near 70
on Monday. The next chance for rain and thunderstorms returns early
next week as low pressure approaches the region from the west.

MARINE...

Winds and waves will decrease during the night as weak high pressure
expands across the northern Great Lakes. Low pressure now developing
over the southern plains is forecast to strengthen as it lifts into
the Ohio Valley on Wednesday. The low will then lift across the
eastern Great Lakes Thursday and Thursday night where it is forecast
to undergo further deepening. This will result in developing
northeast winds on Wednesday, increasing to gale force across most
of Lake Huron Wednesday night. There is a high probability that wind
gusts will reach 35 knot gales Wed night. Further increase in the
winds is expected Thursday into Thursday night, while they slowly
back toward the north. By Thursday evening, gale force winds are
also expected across Lakes St Clair and Erie.

There is high probabilities that wind gusts will reach 40 to 45
knots on Lake Huron. Probability for storm force wind gusts on
southern Lake Huron late Thurs and Thurs night is around 50 percent.
This does suggest that later shifts may have to issue a storm
watch/warning for portions of Lake Huron.

HYDROLOGY...

A long duration precipitation event is forecast to begin Wednesday
afternoon/evening and persist into early Friday morning. The
precipitation will begin as rain on Wednesday. Some locations will
see a transition to snow Thursday and Thursday night. Total liquid
equivalent precipitation from this system is expected to range from
eight tenths of an inch up to 2 inches. The higher totals are
expected across the Saginaw Valley and Thumb regions. This amount of
precipitation combined with recent rainfall does suggest a chance
for area rivers to approach and/or exceed flood stage late in the
week. Even if the bulk of the precipitation falls as snow across the
Saginaw Valley, it will rapidly melt Fri into Saturday, so rises on
rivers are still expected.

Prolonged strong northeast winds on Saginaw Bay is likely to slow
the discharge from the Saginaw River. This may result in minor
flooding along the river Thursday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from late Wednesday night through Friday afternoon for
     LHZ362-363-441-462.

     Gale Watch from Thursday afternoon through Friday afternoon for
     LHZ442-443-463-464.

     Gale Watch from late Wednesday night through late Thursday night
     for LHZ361.

     Gale Watch from Wednesday evening through Friday afternoon for
     LHZ421-422.

Lake St Clair...Gale Watch from Thursday evening through late Thursday night for
     LCZ460.

Michigan waters of Lake Erie...Gale Watch from Thursday evening through late Thursday night for
     LEZ444.

&&

AVIATION.....MR
DISCUSSION...DRK/JD
MARINE.......SC
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 4, 4:10 PM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
410 PM EDT Tue Apr 4 2017

MIZ060>063-068>070-075-076-082-083-052015-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
410 PM EDT Tue Apr 4 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong low pressure system will track through the region Wednesday
through Friday bringing a mix of precipitation to the area. Rain
will potentially mix with snow at times late Wednesday night through
Thursday night. At this time...precipitation is expected to remain
mostly rain through Thursday. Light snow accumulations will then be
possible Thursday night.

Northeasterly winds will also increase on Thursday behind this low
pressure system with gusts possibly reaching 45 mph. A wind advisory
may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-052015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
410 PM EDT Tue Apr 4 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong low pressure system will track through the region Wednesday
through Friday bringing a mix of precipitation to the area. Rain
will mix with snow late Wednesday night before transitioning to all
snow either Thursday or Thursday night. At this time light snow
accumulations are expected late Thursday into Thursday night.
However...the expected snowfall is highly sensitive to the forecast
temperature and further revisions to the forecast are anticipated.

In addition...northeasterly winds will also increase on Thursday
behind this low pressure system with gusts possibly reaching 45 mph,
especially along the Lake Huron shoreline. A wind advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-052015-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
410 PM EDT Tue Apr 4 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gale watches are in effect. See the forecast for detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:00 AM EDTGale WarningDTX60 hr
Apr 5, 4:00 AM EDTSmall Craft AdvisoryDTX18 hr
Apr 5, 4:00 AM EDTStorm WatchDTX24 hr
Apr 5, 9:42 AM EDTWinter Storm WatchDTXBay, Huron, Midland, Saginaw, Shiawassee, Tuscola251 days
Apr 5, 10:39 AM EDTLakeshore Flood AdvisoryDTXBay, Saint Clair, Tuscola53 hr
Apr 5, 2:31 PM EDTRiver Flood WarningDTXBay, Saginaw7 days
Apr 5, 3:00 PM EDTFlood WatchDTXBay, Genesee, Huron, Lapeer, Livingston, Midland and 4 more14 hr
Apr 5, 4:05 PM EDTGale WarningDTX36 hr

Nearby

High Wind Watches in Michigan, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.